Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 3, 1997Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 1997, 6:37 PM CDT for Sully County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 1997, 6:37 PM CDT (23:37 UTC)
Expired
Aug 3, 1997, 7:10 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Sully County, SD

The radar

The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:00 PM CDTHail 0.75Agar, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 032337 RRA
SVRABR
SDC119-040010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT SUN AUG 3 1997

* SEVERE THUNDERSTORM WARNING FOR
  SULLY COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 710 PM CDT
 
* SOME LOCATIONS AFFECTED
  REMAIN IN RURAL AREAS NORTH AND WEST OF ONIDA THROUGH 710 PM CDT.

* AT 634 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 19 MILES SOUTHWEST OF GETTYSBURG OR 14
  MILES NORTHWEST OF ONIDA MOVING SOUTH AT 18 MPH.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

THIS WARNING REPLACES A SEVERE THUNDERSTORM WARNING FOR EXTREME
EASTERN DEWEY AND WESTERN POTTER COUNTIES.

GS/pRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:46 AM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, Aug 3, 10:46 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CDT SUN AUG 3 1997

HAVE UPDATED ENTIRE PACKAGE...MOSTLY TO MAKE MINOR ADJUSTMENTS TO
TEMPERATURES AND TO FRESHEN WORDING. HAVE INTORDUCED 20 PCT POPS IN
BIG STONE/TRAVERSE COUNTIES. WEAK FRONT IN ND SHUD DRIFT SOUTH
DURING THE AFTERNOON...AND THERE IS STILL PLENTY OF INSTABILITY
AROUND. MODIFIED SOUNDING FOR ABR GIVES LI OF -7 AND CAPE AROUND
2500 J/KG.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:22 PM CDTSevere Thunderstorm WarningABRDewey33 min
Aug 3, 6:15 PM CDTSevere Thunderstorm WarningABRDewey, Potter30 min
Aug 3, 6:55 PM CDTSevere Thunderstorm WarningABRHand45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.